Iowa, 2022Flash Flooding and Heavy Rain in Iowa, April 21 to 22, 2022
April 21 to 22, 2022 · NWS DMX · 18 events in 7 counties and zones
A warm front moved across the area late on the evening of April 21 into April 22. 5 inches allowed for a band of heavier precipitation to set up over a narrow corridor in central Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front moved across the area late on the evening of April 21 into April 22. While thunderstorms remained below severe criteria, deep saturation and precipitable water values over 1.5 inches allowed for a band of heavier precipitation to set up over a narrow corridor in central Iowa. Several locations received over 3 inches of rain and a few areas saw flash flooding within towns, resulting in brief road closures. Rain ended by 11 am across the affected area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 21, 5:42 PM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Apr 21, 5:42 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
642 PM CDT Thu Apr 21 2022
...Updated for the 00z Aviation Discussion...
.DISCUSSION.../Tonight through Thursday/
Issued at 238 PM CDT Thu Apr 21 2022
Key Messages:
- Active few days ahead with periodic threats of heavy rainfall,
strong to severe storms, and gusty winds.
At 20z GOES water vapory imagery depicted a pseudo-zonal pattern
over the much of the conus as the mean flow aloft undergoes a
transition, switching to mean troughing out west and ridging to the
east. Our local region has been left under a weaker flow regime
especially near the surface, where stubborn fog/stratus has been
slow to clear out along and south of a diffuse and nearly stationary
surface boundary. Satellite imagery has shown further erosion of any
low cloud cover over the last hour, and temperatures have been quick
to rebound once sunshine takes over. Thus afternoon forecast highs
in the 60s for much of the area still appears well on track.
Surface low over eastern Colorado steadily deepens this evening into
the overnight in response to a trough carving out over the western
conus. Increasing LLJ and isentropic ascent will promote convective
development along and north of a warm frontal boundary stretched
over KS/MO. Models bring storms into southwest Iowa between 00z-03z,
then spreading north and east thereafter into the overnight hours.
Soundings suggest storms will be highly elevated as they cross into
Iowa, but may still pose a threat for marginally severe hail
central and south as MUCAPE of 500-1000 J/kg and ample deep layer
shear may support a few organized updrafts late this evening. Any
hail threat should diminish as the environment transitions to
more of a heavy rain threat as pwats steadily increase to near
1.25-1.50" and soundings become more moist adiabatic with narrow
CAPE profiles that favor efficient rainfall rates. Hi-res models
gradually develop a cold pool and anchor convection to it as the
complex backbuilds into the steady stream of deep moisture
transport within the LLJ. Northerly Corfidi vectors 10-20 kts
suggest the cold pool may even sag a bit south into the low level
flow. Bulk of the hi-res model suite has latched on to this idea
and thus boosts confidence in a swath of heavier QPF possibly
exceeding 2-3"+, however the location remains much more uncertain.
HREF LPMM QPF paints of swath of 2"+ near and just south of I-80,
which seems like a reasonable middle ground as high-res guidance
waffles between central and southern Iowa. The ceiling on max
precip amounts may hinge on if the cold pool is progressive and
drags convection south, or if the convection remains anchored with
heavy rainfall over the same areas for a prolonged period. Either
way we will need to closely monitor for possible heavy rain
impacts late tonight into Friday morning.
Southerly flow cranks up Friday as leeside cyclogenesis continues
over the high Plains. Winds pick up with gusts of 20-30 mph
common through the day. Convective trends overnight casts
considerable uncertainty for precip trends Friday as models poorly
resolve northward progression of the warm front, likely due to
possible augmentation of the boundary by early day convection.
Progressive solutions push the front and any convection north into
MN by the afternoon, but any slower push may keep some
showers/storm around later into the day. Once the front clears it
will feel rather humid as surface dewpoints push into the mid 60s.
Highs hinge on the extent of remnant cloud debris, but generally
kept in line with the previous forecast that pushed highs into the
70s, possibly low 80s into southwest IA. A stout EML should
effectively squash any potential for thunderstorm activity once
the warm front has passed.
Windy conditions along with another window for thunderstorms
Saturday as the main upper low ejects northeast toward the
northern Plains. Model soundings show 35-45 kts near the top of
the mixed layer and within a very compressed surface pressure
field. Saturday looks like a strong candidate for a wind advisory
especially north/west. Models try to develop convection early in
the day as deep kinematic ascent overspreads the warm sector. This
convection would likely be elevated as a stout low level cap will
be difficult to overcome for surface based parcels, but any early
day convection may still pose a threat for small hail. More
widespread convection likely holds off until later in the day
into Saturday night along a surging cold front. The severe
potential with this activity is uncertain due to the
aforementioned possible warm sector contamination from previous
convection that would limit instability. Shear vectors are also
parallel to the frontal axis and may be unfavorable for strong,
discrete updraft organization.
Dry and cooler conditions follow again in the wake of the departing
upper low. Highs start the week in the 40s and 50s then make a
steady rebound by mid-week as lower amplitude upper ridging
builds overhead. Models track some weaker waves through the flow
and bring along some spurious precip chances, but confidence is
quite low at that time range as models exhibit considerable timing
and moisture differences.
&&
.AVIATION.../For the 00Z TAFS through 00Z Friday evening/
Issued at 638 PM CDT Thu Apr 21 2022
Current VFR conditions will give way to another round of MVFR and
IFR as showers and storms develop and overspread the region for a
number of hours overnight. All TAF sites will be affected,
initially affecting sites KDSM/KOTM, then spreading north and
eastward overnight. Initial activity this evening will be more
sporadic, giving way to widespread showers and storms around/after
06z and lasting into/around 15z before exiting eastward. Cannot
rule out possibility of LIFR ceilings, but kept prevailing IFR
with limited confidence. Gusts into the 20s kts out of the ESE/SE
through much of the period as well. VFR conditions will begin to
return late in the period.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Martin
AVIATION...Curtis
Hazardous weather outlook, Apr 21, 2:44 PM CST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
344 PM CDT Thu Apr 21 2022
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-222045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
344 PM CDT Thu Apr 21 2022
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Rain showers and thunderstorms will enter the area late this
evening and continue overnight. Heavy rainfall is possible. There
is a marginal risk for severe storms south of Highway 20.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Rain showers and thunderstorms from Thursday Night will continue
into Friday morning. A few storms may be severe, mainly south of
Highway 20.
Rain showers and thunderstorms will develop Friday afternoon and
evening. There is a marginal risk for severe storms, with a
slight risk in far western portions of the area. Thunderstorms may
be capable of producing hail and damaging wind. In addition,
heavy rainfall may lead to localized flooding, and elevated river
levels.
Rain showers and thunderstorms are expected on Saturday. There is
slight risk for severe storms on Saturday across much of the area.
Hail and damaging winds will be the main threats on Saturday,
though a tornado threat cannot be ruled out. Areas that
experienced heavy rainfall on Friday will be at increased risk for
flooding with additional rainfall on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter reports will likely be needed over the next few days.
Krull
Heavy Rain, Story
- When
- April 21, 8:00 PM CST to April 22, 9:40 AM CST
- Where
- Story County, 1.03 mi E of Huxley
- Reported by
- Public
- Coordinates
- 41.900, -93.600
Northwest of Huxley report of 3.5 inches of storm total rainfall since 10pm. Public report via social media.
Heavy Rain, Clarke
- When
- April 21, 9:00 PM CST to April 22, 8:07 AM CST
- Where
- Clarke County, 3.49 mi S of Murray
- Reported by
- Mesonet
- Coordinates
- 41.000, -93.960
Storm total of 3.12 inches of rain. Rain occurring at observation.
Heavy Rain, Polk
- When
- April 21, 9:00 PM CST to April 22, 8:11 AM CST
- Where
- Polk County, 4.88 mi NNW of Polk City
- Reported by
- Mesonet
- Coordinates
- 41.830, -93.770
Storm total of 2.98 inches of rain. Light rain continues.
Heavy Rain, Story
- When
- April 21, 9:00 PM CST to April 22, 8:30 AM CST
- Where
- Story County, 0.69 mi N of Maxwell
- Reported by
- Mesonet
- Coordinates
- 41.890, -93.400
Storm total of 3.09 inches of rain. Rain continues.
Heavy Rain, Polk
- When
- April 21, 9:00 PM CST to April 22, 8:30 AM CST
- Where
- Polk County, Polk City
- Reported by
- Mesonet
- Coordinates
- 41.770, -93.720
Storm total of 3.41 inches of rain. Rain continues.
Heavy Rain, Story
- When
- April 21, 9:00 PM CST to April 22, 8:58 AM CST
- Where
- Story County, Cambridge
- Reported by
- Mesonet
- Coordinates
- 41.900, -93.530
Storm total of 3.06 inches of rain.
Heavy Rain, Marshall
- When
- April 21, 9:00 PM CST to April 22, 9:21 AM CST
- Where
- Marshall County, 0.69 mi N of Melbourne
- Reported by
- Mesonet
- Coordinates
- 41.940, -93.100
Storm total of 3.69 inches of rain.
Heavy Rain, Story
- When
- April 21, 9:00 PM CST to April 22, 10:28 AM CST
- Where
- Story County, 0.69 mi N of Maxwell
- Reported by
- Trained Spotter
- Coordinates
- 41.890, -93.400
Storm total of 3.80 inches of rain.
Heavy Rain, Poweshiek
- When
- April 21, 9:00 PM CST to April 22, 11:13 AM CST
- Where
- Poweshiek County, 2.58 mi W of Montezuma
- Reported by
- Mesonet
- Coordinates
- 41.580, -92.580
Storm total of 3.03 inches of rain. Light rain continues.
Heavy Rain, Story
- When
- April 21, 9:00 PM CST to April 22, 9:00 AM CST
- Where
- Story County, 1.72 mi NE of Maxwell
- Reported by
- Mesonet
- Coordinates
- 41.900, -93.380
Storm total of 3.90 inches of rain.
Flash Flood, Guthrie
- When
- April 22, 7:53 AM CST to 10:00 AM CST
- Where
- Guthrie County, 0.51 mi E of Jamaica to 1.17 mi WNW of Bagley
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.850, -94.310
Several streets closed in Jamaica and Bagley due to surface flooding. Relayed by the Emergency Manager.
Flash Flood, Story
- When
- April 22, 8:18 AM CST to 10:30 AM CST
- Where
- Story County, 1.14 mi NNE of Huxley to 0.61 mi SSW of Midvale
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 41.914, -93.608
Social media picture of flash flooding in Huxley. water up to 10 inches deep with a stalled vehicle in town.
Flash Flood, Polk
- When
- April 22, 8:30 AM CST to 10:30 AM CST
- Where
- Polk County, Ankeny to 0.56 mi SSE of Ankeny
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.730, -93.620
Minor street flash flooding relayed through trained spotter.
Flash Flood, Story
- When
- April 22, 9:00 AM CST to 11:00 AM CST
- Where
- Story County, 0.69 mi S of Slater to 0.72 mi SSE of Slater
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 41.870, -93.680
Water from Four Mile Creek over the road along 510th Ave south of Slater.
Flash Flood, Polk
- When
- April 22, 9:02 AM CST to 11:00 AM CST
- Where
- Polk County, 1.78 mi SE of Ankeny to 1.85 mi SE of Ankeny
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.715, -93.592
Standing water in the 1600 block of SE Cortina Drive. Relayed through law enforcement twitter.
Flash Flood, Dallas
- When
- April 22, 9:11 AM CST to 10:40 AM CST
- Where
- Dallas County, 0.31 mi S of Bouton to 0.6 mi ESE of Woodward
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.846, -94.019
Emergency manager relayed a report from a trained spotter of localized street flooding in Woodward and Bouton with possible power outages.
Flash Flood, Polk
- When
- April 22, 9:48 AM CST to 10:45 AM CST
- Where
- Polk County, 2.59 mi NNE of Ankeny to 3.04 mi NE of Ankeny
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.762, -93.595
Flash flooding near four Mile Creek north of Briarwood Golf Course. Picture via social media from trained spotter.
Flash Flood, Marshall
- When
- April 22, 10:25 AM CST to 11:25 AM CST
- Where
- Marshall County, 2.78 mi S of Marshalltown to 2.74 mi S of Marshalltown
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 42.010, -92.914
Standing water of unknown depth reported by local media on South 2nd street north of old highway 30. relayed via social media.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Missouri, April 21 to 22, 2022$6.8 million · 4 in hail · 24 events
- Heavy Snow and High Wind in California, April 21 to 24, 2022$20,000 · 64 kt wind · 7 events
- Heavy Snow and High Wind in California, April 21 to 22, 202260 kt wind · 15 events
- Heavy Snow and High Wind in Nevada, April 21 to 22, 202262 kt wind · 9 events
- Flash Flooding and Damaging Winds in Arkansas, April 21 to 25, 202252 kt wind · 7 events
- Hail in Kansas, April 21, 20222 in hail · 7 events
- Hail and Damaging Winds in Nebraska, April 21 to 22, 20221 in hail · 5 events
- Heavy Snow and High Wind in California, April 21 to 22, 202273 kt wind · 4 events
- Hail in Kansas, April 21, 20221.5 in hail · 4 events
- Winter Storm in Montana, April 21 to 24, 20223 events
- High Wind in Nevada, April 21 to 22, 202278 kt wind · 2 events
- High Wind in California, April 21, 202255 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024208, 1024198, 1024199, 1024200, 1024201, 1024204, 1024207, 1024210, 1024211, 1024212, 1024184, 1024187, 1024188, 1024197, 1024191, 1024192, 1024194, 1024196.